Inappropriately raised TSH levels in patients on thyroxine replacement therapy are frequently encountered in clinical practice. Following discussing patient compliance with medication, causes of thyroxine malabsorption including drug interactions, coeliac disease or autoimmune gastritis should be considered. We describe the investigation of a patient with persistently elevated TSH levels in spite of apparently taking adequate thyroxine replacement.
Case History: A 49-year-old lady with autoimmune thyroiditis was referred with persistently elevated TSH levels while receiving thyroxine 0.25 mg/day. Previous investigations including serum ferritin, vitamin B12 and anti-TTG antibody levels were normal. There was no relevant drug history. Investigation and results: Thyroxine, 1 mg orally, was administered under close observation on weekly visits to the Endocrine unit over 5 weeks. Serum FT4 and TSH levels were measured before and 8 hours after thyroxine administration on day 1, and 1 hour after thyroxine administration on days 8, 15, 22 and 29.
Results: tabulated in Table1
Conclusion and points for discussion: Poor compliance with medication is a common cause of persistently elevated TSH levels in patients on thyroxine replacement therapy. Day case assessment under close observation may enable appropriate management. Other causes of thyroxine malabsorption should also be considered.
Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.
Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.
Table 1: Results